A mathematical study of the hematopoiesis process with applications to chronic myelogenous leukemia

Mostafa Adimy, Fabien Crauste, Shigui Ruan

Research output: Contribution to journalArticle

93 Scopus citations


This paper is devoted to the analysis of a mathematical model of blood cell production in the bone marrow (hematopoiesis). The model is a system of two age-structured partial differential equations. Integrating these equations over the age, we obtain a system of two nonlinear differential equations with distributed time delay corresponding to the cell cycle duration. This system describes the evolution of the total cell populations. By constructing a Lyapunov functional, it is shown that the trivial equilibrium is globally asymptotically stable if it is the only equilibrium. It is also shown that the nontrivial equilibrium, the most biologically meaningful one, can become unstable via a Hopf bifurcation. Numerical simulations are carried out to illustrate the analytical results. The study may be helpful in understanding the connection between the relatively short cell cycle durations and the relatively long periods of peripheral cell oscillations in some periodic hematological diseases.

Original languageEnglish (US)
Pages (from-to)1328-1352
Number of pages25
JournalSIAM Journal on Applied Mathematics
Issue number4
StatePublished - Sep 30 2005



  • Asymptotic stability
  • Blood cells
  • Differential equations
  • Distributed delay
  • Hematopoiesis
  • Hopf bifurcation
  • Lyapunov functional

ASJC Scopus subject areas

  • Applied Mathematics

Cite this